BACKGROUND: Clinical manifestations after overdose of atomoxetine are generally mild. However, it may have moderate or severe toxic effects such as drowsiness, agitation, hyperactivity, tremors, tachycardia, hyperreflexia, hypertension, and seizures. The duration of symptoms is usually short, lasting < 24 h. We report a case of atomoxetine toxicity, which can be considered of value, as intravenous lipid emulsion therapy has not been previously reported in an overdose of atomoxetine. This is a case of atomoxetine toxicity initially thought to be sertraline.
CASE REPORT: The case is presented of a 14-year-old girl with seizures following an overdose of atomoxetine who was unresponsive to intravenous benzodiazepine, but showed an improvement in overall condition after intravenous lipid emulsion therapy. To the best of our knowledge, there has been no previous report in the literature of the use of intravenous lipid therapy after atomoxetine overdose. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Intravenous lipid emulsion therapy is used as an alternative therapy in acute lipophilic drug intoxications. In children and adults, there is an increase in the use of intravenous lipid emulsion therapy in the life-threatening toxicity of many lipophilic drugs. Intravenous lipid emulsion therapy provides 'lipid sink' for toxic, lipophilic drugs, thereby effectively keeping toxic and lipophilic drugs out of the periphery. Intravenous lipid emulsion therapy reduces the distribution of lipophilic drugs.
Keywords: atomoxetine child intoxication intravenous lipid emulsion suicide